What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 27, 4:58 PM MST, 2 minutes earlier.
Area forecast discussion, Jul 27, 4:58 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
558 PM MDT Thu Jul 27 2017
.AVIATION...
00Z TAF CYCLE
Upper high pressure centered over NM but lower levels of the
atmosphere are very moist and unstable. SCT to NMRS SHRA and
TSRA will continue through the night, with a large area of rain
possibly developing over central NM. For this reason have 6 hrs
of -RA from 06Z to 12Z in KLVS, KSAF, KABQ and KAEG. Mountains
occasionally obscured in brief MVFR to IFR cigs/vsbys in the
stronger storms, which will also contain wind gusts to around 35kt.
Cell motion will be slow and variable, with the direction dependent
on the numerous outflow boundaries. An overcast and damp Friday
morning will give way to more showers and thunderstorms Friday
afternoon across the west and north. Drier air will keep KTCC and
KROW from receiving any rain. CHJ
&&
.PREV DISCUSSION...341 PM MDT Thu Jul 27 2017...
.SYNOPSIS...
Abundant moisture is in place over much of New Mexico, and as the
atmosphere continues to destabilize, scattered to numerous showers
and thunderstorms will develop through the evening. Storms will move
very slowly through the evening and into the overnight, leading to
prolonged heavy downpours and possible flash flooding. Some drier air
will slowly start to work into southeastern New Mexico on Friday and
more-so on Saturday, limiting storm coverage there. Elsewhere an
active weekend with showers and heavy rain-producing thunderstorms is
expected with storms continuing to favor the central and western
high terrain of New Mexico Friday, pushing a bit farther west
through Saturday. Into late Sunday a possible weak cold front will
encroach upon the far northeastern plains, leading to increased
storms there.
&&
.DISCUSSION...
A messy forecast is in the works for the next few days. Convection
has lit up with ease across the northern and western mountains today
where the atmosphere first destabilized due to less cloud cover from
overnight activity. Debris clouds have now eroded away along the
central mountain chain and into the east central highlands with
destabilization expected over the next few hours. The western extent
of the upper high has become a bit more dominant, expanding and
drifting into northwest NM with very slow winds aloft giving very
sluggish steering flow. This will keep numerous storms in this
evening's and tonight's forecast with the continued potential for
flash flooding. The evolution of storms tonight will set the stage
for how Friday plays out, especially since there could be potential
for clusters of storms over central to west central NM to create a
pronounced mesoscale cold pool and meso surface high with perhaps a
MCV taking shape too.
Depending how tonight's convection shapes up, there will likely be
copious amounts of debris clouds lingering over central to western NM
into Friday. This may stunt the destabilization, but still a moist
subtropical air mass will be in place, and should again yield a
healthy crop of storms over the central to western high terrain
Friday afternoon into the evening. Some drier mid level air is
forecast to enter into the southeastern zones Friday, limiting
coverage there. As the presence of the upper high becomes more ill-
defined with a light and variable flow aloft, storms will continue to
drift at very slow paces. The development of any MCV would only
muddle the picture and quest to pinpoint any centroids of the upper
high.
Into Saturday, the drier air continues working northward along and
east of the central mountain chain of NM. This will keep storms
primarily concentrated over the western high terrain of NM Saturday
afternoon and evening. Storm motion appears to increase from the
south to the north, and this would hopefully lower the flooding and
heavy rainfall threat.
On Sunday, high pressure remains close to NM with a secondary center
near the Great Basin. The exact placement of the NM center is up for
debate amongst the models, but the best moisture appears to remain
extended from the western tier of the state into the northern one. A
surface boundary is also depicted as sagging through eastern
Colorado and potentially clipping Colfax and Union counties, and
providing a new trigger for storm development there.
The Great Basin high looks to swell and strengthen into next week
with potential for some additional back door fronts to sustain the
moisture for a few more days before the air mass becomes too
subsident and hot.
52
&&
.FIRE WEATHER...
Moist and unstable air mass in place as the upper high center is
forecast to be located over New Mexico today through Friday. A
surface boundary over northeast New Mexico early this morning will
sag south and westward during the day today, likely sparking or
enhancing convection along it's path. During the weekend, 2 distinct
high centers may redevelop, one over the Great Basin and the second
to our east over Texas.
Cell motion today will generally be to the east along and north of
Interstate 40, while to the south, movement will be to the west.
Some erratic movement will also occur, especially later today and
tonight. On Friday, cell motion will be to the northeast across much
of northern New Mexico, while over the south, movement will tend to
be to the northwest. Through Friday, cells won't move very quickly,
so with the near tropical nature of the air mass and the slow
movement, locally heavy rainfall and minor flooding are likely.
Vent rates today and Friday will feature mostly good rates, with the
exception of areas of fair to poor rates over portions of the north
and west. High temperatures will be mostly below average by a few
degrees.
Some drier air may still seep into eastern and central New Mexico by
Saturday, shifting the focus for convection to the north and west.
Another front/outflow boundary may push into north central and
northeast New Mexico Saturday night/Sunday, igniting more widespread
showers and thunderstorms, especially late Sunday afternoon/night,
and helping to obliterate any drier air that managed to work into
the state earlier in the weekend. Yet another front may impact the
east and central Tuesday. Meanwhile, the upper ridge axis may
stretch through the Great Basin into the Big Bend region, but there
may be multiple high centers from day to day. Daily rounds of
showers and storms will continue through the end of next week and
high temperatures will run near to below average.
33
&&
.AVIATION...
18Z TAF CYCLE
Four Corners' upper high center currently over NM with a very moist
and unstable airmass underneath. Sct to numerous showers and tstms
will develop once again early this afternoon. Mts occasionally
obscured in brief MVFR to IFR cigs/vsbys in the stronger storms,
which will also contain wind gusts to around 35kt. Cell motion to be
generally to the east north of Interstate 40 and to the west over
southern NM. Convection will extend into the overnight hours with sct
showers and thunderstorms most areas until around 28/12Z becoming
isold thereafter.
33
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ504>509-511>534-537-539.
&&
Hazardous weather outlook, Jul 27, 3:34 AM MST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
434 AM MDT Thu Jul 27 2017
NMZ501>540-281000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
434 AM MDT Thu Jul 27 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Heavy rainfall is expected across a large portion of northern and
central New Mexico today and tonight. There is a strong possibility
for flash flooding and a flash flood watch has been issued between
noon to 6 am MDT Friday.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heavy rainfall will continue to impact portions of northern and
central New Mexico on Friday. A resurgence of heavy rain potential
exists Sunday night through the earlier half of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
50
In the hours before
Special weather statement, Jul 27, 1:42 PM MST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
242 PM MDT THU JUL 27 2017
NMZ504-511-272115-
Northwest Highlands-Jemez Mountains-
242 PM MDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL 315
PM MDT...
At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Cuba, moving southeast at 15 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
This storm will remain over mainly rural areas of central Sandoval
County.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3586 10714 3598 10697 3582 10674 3564 10698
TIME...MOT...LOC 2041Z 319DEG 13KT 3587 10700
44
Special weather statement, Jul 27, 2:38 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
338 PM MDT THU JUL 27 2017
NMZ515-528-272215-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
338 PM MDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA AND
SOUTHWESTERN COLFAX COUNTIES UNTIL 415 PM MDT...
At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Ocate, or 17 miles northwest of Wagon Mound, moving
east at 5 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central Mora
and southwestern Colfax Counties.
This includes Interstate 25 between Mile Markers 395 and 400.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3611 10495 3630 10496 3637 10468 3610 10466
TIME...MOT...LOC 2137Z 265DEG 5KT 3622 10487
40
Special weather statement, Jul 27, 2:49 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
349 PM MDT THU JUL 27 2017
NMZ518-521-522-272215-
Sandia/Manzano Mountains-Santa Fe Metro Area-Estancia Valley-
349 PM MDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL...
SOUTHWESTERN SANTA FE AND BERNALILLO COUNTIES UNTIL 415 PM MDT...
At 349 PM MDT, Doppler radar was tracking a strong thunderstorm over
Golden, or 18 miles east of Bernalillo. This storm was nearly
stationary.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cedar Grove and Golden.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3515 10631 3533 10632 3539 10608 3512 10605
TIME...MOT...LOC 2149Z 265DEG 4KT 3525 10623
40
Special weather statement, Jul 27, 2:52 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
352 PM MDT THU JUL 27 2017
NMZ523-272215-
Central Highlands-
352 PM MDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL...
SOUTHEASTERN SANTA FE AND NORTH CENTRAL TORRANCE COUNTIES UNTIL 415
PM MDT...
At 351 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clines Corners, or 21 miles east of Moriarty. This storm was nearly
stationary.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Clines Corners.
This includes the following highways...
Interstate 40 between Mile Markers 213 and 227.
Highway 285 between Mile Markers 246 and 261.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3497 10575 3516 10576 3522 10552 3495 10549
TIME...MOT...LOC 2151Z 265DEG 4KT 3508 10567
40
Special weather statement, Jul 27, 3:00 PM MST, 2 hours before
Special Weather Statement
National Weather Service Albuquerque NM
400 PM MDT THU JUL 27 2017
NMZ528-272230-
Far Northeast Highlands-
400 PM MDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL
430 PM MDT...
At 359 PM MDT, Doppler radar was tracking a strong thunderstorm near
Springer, moving northeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Springer.
This includes Interstate 25 between Mile Markers 403 and 424.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3622 10467 3639 10477 3653 10453 3629 10439
TIME...MOT...LOC 2159Z 245DEG 8KT 3635 10464
40
Special weather statement, Jul 27, 3:03 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
403 PM MDT THU JUL 27 2017
NMZ508-272230-
Southwest Mountains-
403 PM MDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CATRON COUNTY UNTIL 430
PM MDT...
At 401 PM MDT, Doppler radar was tracking a strong thunderstorm near
Quemado Lake, or 32 miles north of Reserve, moving southeast at 5
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Quemado Lake.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3417 10868 3424 10848 3406 10832 3394 10861
TIME...MOT...LOC 2201Z 334DEG 6KT 3414 10855
44